I SWEAR my boyfriend went on roid rage last night.
We were talking, and I said something sarcastic that we joke about ALL THE TIME! He flipped out and was tearing up the room and throwing pillows, etc. It was so scary! I finally got him under control, he had this crazy-mad-wild-confused look on his face. When he got a hold of himself he hugged me and said he was so sorry. I did not feel safe. I told him I was tired and went back to my apartment. I have been doing some research and everything he did sounded like roid rage. He's been "going to the gym" and "beefing up using this intense new program." He has beefed up, but he's HUGE now. He looks like a professional wrestler. How do I approach him with my concern without setting him off even worse? What can I do to help him? I love him with all my heart and he's such a sweetie...I want him back. :(
If anabolic steroids are involved, suggest that he make an appointment with his regular doctor and go from there. He will need to be closely monitored especially for signs of depression and suicidal thoughts or plans as these have been shown to be common among young males
Based on your description it certainly sounds like your boyfriend’s behavior fits the definition of ‘roid rage. The question is whether his behavior is related to steroid use or some other underlying psychiatric disorder. Aside from ‘roid rage, here are some other red flags that someone might be abusing anabolic steroids:
· Musculature – You see a tremendous amount of muscle growth in a short period of time
· Changes In Skin Appearance - Severe acne can develop or existing acne made worse especially on the face and back
· Baldness – Steroids do not cause baldness but they can speed up the process significantly
· Gynecomastia (Bitch tits) – Excessive levels of levels of testosterone are converted into the female sex hormone estrogen which can result in breast development in men
· Cardiovascular – Steroids raise the level of cholesterol in the body which can cause thickening of the arterial walls of the heart that could lead to death
· Obsessing Over Muscle Mass – This can include spending excessive time at the gym or spending most of his/her time looking at muscle building literature or website sites devoted to the topic
As you can see, anabolic steroids not only can have a devastating effect on one’s emotions but on their body as well. If your boyfriend is using steroids he is going to need help stopping. Stopping steroid use can be very difficult and have significant side effects. Steroid withdrawal symptoms can mimic many other medical problems. Weakness, fatigue, decreased appetite, weight loss, nausea, vomiting, diarrhea (which can lead to fluid and electrolyte abnormalities), and abdominal pain are common. Blood pressure can become too low, leading to dizziness or fainting. Blood sugar levels may drop. There are also psychiatric withdrawal symptoms that consist of aggressive and violent behavior, depression with suicidal behavior, mood changes, and in some cases acute psychosis (loss of contact with reality.)
Many clinicians believe steroid abuse may trigger an underlying psychiatric disorder that has been kept in check until the individual is exposed to this type of drug. So it is possible that what you may be seeing in your boyfriend is an unmasked psychiatric disorder.
Whether your boyfriend’s behavior is fueled by steroids or not, one thing that is clear is that he has an impulse control problem and a tendency towards violence which could be extremely dangerous to you. Although you say “I love him with all my heart and he's such a sweetie” you also described “It was so scary! I finally got him under control; he had this crazy-mad-wild-confused look on his face.” With his strength and lack of impulse control he could seriously hurt or maybe even kill you. He probably would be extremely remorseful afterwards but that would be of little comfort to your family and loved ones.
Unless your boyfriend is willing to get help it would be in your best interest for you to end the relationship. You can be supportive of him but it must be something he wants to do and something he needs to take responsibility for. Whether it is steroids or an emotional issue, the situation will only get worse without intervention. Have a talk with your boyfriend and let him know that you are really concerned about him and how he has been acting. He may try to minimize his behavior, but his response to your sarcastic remark was so disproportionate that there is really no way to rationalize it. If you want to stick with him, let him know that he needs to get help or you will end the relationship. If anabolic steroids are involved, suggest that he make an appointment with his regular doctor and go from there. He will need to be closely monitored especially for signs of depression and suicidal thoughts or plans as these have been shown to be common among young males.
You also need to tell someone in your family your concerns about your boyfriend’s behavior. There can be a tendency to hide this type of behavior from family members because the person is afraid they won’t like the other person or they are ashamed and embarrassed of what has happened. This is just not the type of information you keep to yourself or you become at much greater risk of being a victim of domestic violence.